Nitrofurantoin Lung – Drug Induced Pulmonary Toxicity

A 73 year old female has a history of GERD, MI, chronic UTI’s, and osteoarthritis.  She presents with cough and increasing difficulty catching her breath.  She is questioning her provider as to what is going on?

Her current medications which have been consistent for over a year:

  • omeprazole
  • aspirin
  • metoprolol
  • nitrofurantoin
  • acetaminophen

She reported that she has never smoked and have never felt as if she has been exposed to any possible toxic airborne contaminants as well.  She has historically worked in an office setting.  She didn’t report any other complaints and signs of infection where absent (fever etc.) as well.  The attending provider was concerned with the respiratory symptoms and referred the patient to a pulmonologist.

The pulmonologist placed the patient on corticosteroids and determined that the likely cause of the respiratory issues was pulmonary toxicity due to the use of nitrofurantoin.  This patient had been on the nitrofurantoin for a period of years. Nitrofurantoin lung is very rare (estimated at less than 1%) and most often happens in acute situations.

Nitrofurantoin lung from long term use is even more rare than an acute reaction; the reaction from chronic use is generally of slow onset and more likely to occur in the elderly.  Further reading/reference

Interested in more clinical pearls and common medication mistakes – get more information for free! My 30 medication mistakes is a free 6 page PDF based upon my experiences as a clinical pharmacist!

Eric Christianson, PharmD, CGP, BCPS

 

2 Comments

  1. jerry

    Hey. Your blog has been helpful since I found you on Facebook. Could you please send me the six pages of pdf, since I never received one after signing up? Thanks!

    Reply
    • Eric Christianson

      resent it!

      Reply

Trackbacks/Pingbacks

  1. Breathing Difficulties? Medications Could Be Your Problem - Med Ed 101 - […] Nitrofurantoin is sometimes used in the treatment of UTI’s. Uniquely, it is associated with respiratory distress. This can be…
  2. 5 Drugs That Cause Pulmonary Toxicity - Med Ed 101 - […] Nitrofurantoin is commonly used in the management of urinary tract infections. One of the possible mechanisms of nitrofurantoin causing…

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

October 7, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories